On Tuesday I had an emergency appointment with my epilepsy nurse, after he picked up the frantic message that I left on his system over the weekend. He decided not to let me wait another couple of weeks for the appointment he had me scheduled in for, as he felt it vital that the neurologist was available to confer with (epilepsy nurses aren’t qualified to recommend drugs or write prescriptions – their job is to take notes, listen, offer support, ask questions and generally take as much of the load as possible off the neurologist, who has other patients to deal with besides those with epilepsy).
I was lectured on my alcohol intake (again) and I explained that I am dealing with this issue. Old habits die hard and, when you’ve used something as an emotional security blanket for 20 years or more those habits die even harder. He compared the blood tests results from my visit to A&E to the blood tests taken at my surgery a couple of months ago and my hard work is paying off – the results are still abnormally high but considerably lower, which means that my liver is slowly but surely beginning to repair itself.
After a bit of a conflab with my neurologist, the epilepsy nurse handed me a prescription for Vimpat – which are these pretty little purple things here and not a soft blackcurrant drink. It’s about all they can give me that won’t hurt my liver further (we’re trying to make it better, please and thank you), won’t make me psychotic (Keppra), won’t make me miserably fat with water retention and tendonitis (Lyrica) and won’t inflame my eating disorder (Topiramate).
Yes, we’ve been through several options here. The Keppra had the unfortunate side effect of turning me into a female Norman Bates (except that I didn’t actually kill anybody – just tried to) and the Lyrica side effects caused me so much pain that I couldn’t walk. There was emotional pain too; imagine how it feels for an ex-athelete to suddenly find themselves five stone overweight through no fault of their own, and in so much pain that they can’t even walk. Yes, that was me two years ago.
Ironically, these were the two drugs that kept me relatively seizure free – but if it’s at the cost of your mental health and general well-being it really isn’t worth it. I’d rather have seizures than be constantly attacking my husband or hurting too much to get off the sofa or even out of bed.
Disclaimer: The psychotic side effect of Keppra is extremely rare and I was one of the very few unfortunate victims. Please do not be put off this medication if it is working for you.
I’m to take 50mg at night along with my usual dose of Clonazepam. It hasn’t fully kicked in yet, obviously, and I’m waking up with a drug hangover and dizziness, but this happens to me every time my medication or doseage is changed so I’m used to it.
Hopefully it will put a stop to late night visits to the hospital where I end up like this: